Antiepileptic drugs as a cause of worsening of seizures
The paradoxical ability of antiepileptic drugs (AED) to induce worsening of seizures has been identified from the very beginning of AED treatment (Zaccara et al., 1990, Garcia & Alldredge, 1994, Stimmel & Dopheide, 1996). It is often overlooked by the non-specialist, who is therefore reluctant to remove the causative agent, even when the patient or relatives have identified the relationship. When children are involved at the onset of their epilepsy, this phenomenon could adversely affect the long-term prognosis. There is accumulating evidence that, in certain epilepsies, such as West syndrome, prevention of seizure recurrence from the very beginning may also prevent the development of cognitive troubles and epilepsy as a chronic disorder. Identification of prognostic factors and a greater awareness of this concept, especially at the primary care level, is therefore most important.
Deterioration in seizure frequency after administration of antiepileptic drugs can occur (i) as a non-specific manifestation of overdose or (ii) as a relatively specific effect on selected seizure types.
Intoxication as a cause of seizure worsening
It has been recognized for many years and seems to be more common than generally thought. Among patients admitted to the Chalfont Centre for Epilepsy in the early 1970s with a clinical diagnosis of antiepileptic drug intoxication, 25% were reported to exhibit paradoxical seizure worsening (Laidlaw et al., 1980).